Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Apr 1, 2021, 9:03 PM EDT for Broome County, New York; Susquehanna County, Wyoming County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2021, 9:03 PM EDT (01:03 UTC)
- Expired
- Apr 1, 2021, 10:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
Counties Broome County, NY, Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 22 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541 WWUS81 KBGM 020103 SPSBGM Special Weather Statement National Weather Service Binghamton NY 903 PM EDT Thu Apr 1 2021 NYZ044-045-055-056-PAZ038-039-043-020200- Chenango-Cortland-Tioga-Broome-Wyoming-Susquehanna-Bradford- 903 PM EDT Thu Apr 1 2021 ...A QUICK BURST OF SNOW WILL AFFECT BROOME...SOUTHERN CORTLAND...EASTERN TIOGA...SOUTHWESTERN CHENANGO...WESTERN SUSQUEHANNA...EASTERN BRADFORD AND NORTHERN WYOMING COUNTIES... At 858 PM EDT, an area of heavy snow was located along a line extending from southern Cortland County through eastern Tioga and eastern Bradford Counties. Movement was southeast at 25 mph, crossing the Interstate 81 Corridor. With loss of daylight, roads that were previously wet may now get a quick coating of slush or snow, especially at higher elevations and on exposed surfaces like bridges and overpasses. Visibility may also rapidly drop to under a half mile during this batch of snow. Locations impacted include... Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine, Rush, Tunkhannock and Nanticoke. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow covered roads. Slow down and allow extra time when traveling. LAT...LON 4178 7638 4264 7600 4239 7551 4145 7593 TIME...MOT...LOC 0058Z 315DEG 22KT 4259 7595 4179 7631 $$ MDP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Apr 1, 7:40 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 1, 7:40 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 740 PM EDT Thu Apr 1 2021 .SYNOPSIS... Scattered lake effect snow showers expected through at least Friday morning with very cold airmass moving over the region. The chilly weather will continue through Saturday morning, before seasonable weather returns this weekend and into next week. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 630 PM Update... Some spots have been able to cool off a little more quickly than expected, so temperatures into the night have been adjusted slightly to reflect that trend. Otherwise, lake effect snow showers continue across much of the area this evening. Snowfall rates in some spots have lead to a quick drop in visibility even below a mile, and now that the sun is setting, this will lead to a better chance for quick accumulations on roadways in these heavier showers. Late tonight, soundings really start to dry out courtesy of high pressure building in, so while flow out of the north- northwest will keep in a lingering chance for lake effect through Friday, coverage and potential amounts will decrease. 240 PM Update... Strong cold air advection pushing in on northwest flow this afternoon and tonight. Lake effect snow showers will become more widespread by late afternoon and early this evening as upper trough over the Great Lakes continues to push eastward into NY. Forecast soundings are pretty impressive, with strong low level lapse rates over 7.5C/km and a 5K to 6K feet saturated DGZ. Equilibrium levels are also quite high, nearing 10K feet, so could see some very intense snowfall rates in some of the snow showers. Current thinking is that any impacts will be minimal during the afternoon hours with the high sun angle this time of year, but after sunset, snow should accumulate quickly as temperatures dip into the 20s and upper teens overnight. Most areas will only see a dusting to an inch of snow, but localized amounts of 2 to 3 inches will be possible where any lake bands/cells can hit over the same area. Highest amounts will be most likely across the Finger Lakes Region into portions of the Central Southern Tier. Snow showers will start to decrease in coverage overnight, but will not fully come to an end until Friday afternoon. By then, ridging will build into the region and be centered over Western NY tomorrow night. With drier air taking hold tomorrow afternoon, even with the very cold airmass in place, temperatures should be able to climb into the mid to upper 30s. Decided to go above MOS guidance for highs tomorrow with the idea that we should see some decent sunshine during the afternoon hours. Guidance tends to be too cold this time of year and underestimates the strong Spring sunshine. Big diurnal expected tomorrow night, with clear skies and light winds, an efficient night for radiational cooling is likely. Went on the low end of guidance (25th percentile) for lows tomorrow night, with most areas getting into the upper teens. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... Surface high pressure and upper level ridging will bring mostly sunny skies to the area on Saturday along with highs much closer to normal (mid 40s to lower 50s). Higher clouds will increase from west to east throughout the afternoon ahead of an approaching shortwave. This weak shortwave may bring some light rain and snow showers to the area Saturday night into Sunday morning. Lows Saturday night are expected to be in the upper 20s to mid 30s. Any lingering rain/snow showers look to end Sunday morning as the weak shortwave pulls away. Otherwise, expecting partly sunny skies in the morning, then mostly sunny in the afternoon. Highs are expected to be in the 50s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 430 am update... The long term looks fairly quiet until the end of next week when the weather pattern starts to become more progressive. High temperatures next week are still uncertain due to a cut off low that will retrograde towards the east coast. The further west the low can make it, the more likely we will be stuck under some CAA for the beginning of next week. Ensembles have been inconsistent in the placement of the low so the NBM was used for high and low temperatures with slight adjustments based off of new guidance. For Wednesday and into Thursday, models are not in agreement on how to handle a low pressure system over southeast Canada and the positioning of a retrograding low pressure system off the coast of New England. Because confidence is low on how the situation will play out, we went with the NBM guidance for the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Except for KRME which will persist at VFR, occasional restrictions are anticipated tonight especially before 06Z; as very cold air and north-northwest winds cause narrow bands of lake effect snow showers to stream over the region. Even after 06Z, at least some flurries are anticipated towards KELM-KITH coming off of the Finger Lakes. There is low confidence yet some possibility of visibility restrictions after 06Z KELM-KITH. Eventually lake effect dries up, with ceilings lifting to mainly above 3 kft agl. During the day, we will see remaining clouds scattering and eventually clearing west to east as dry air builds across the region. Sustained north-northwest winds will be roughly around 10 knots, but with occasional gusts 15-20 knots especially during peak mixing/heating hours Friday. Outlook... Friday night through Saturday...VFR. Saturday night...A weak system may bring brief period of MVFR conditions with rain/snow showers for NY terminals. Sunday through Monday night...Mainly VFR. Tuesday...Small chance for rain showers/associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...HLC/MPK SHORT TERM...BJG LONG TERM...AJG/BJG/JTC AVIATION...MDP
Hazardous weather outlook, Apr 1, 3:05 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 305 PM EDT Thu Apr 1 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-021915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware- 305 PM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Lake effect snow showers are expected this afternoon and through tonight. Roads will likely become slick after sunset as temperatures drop into the teens overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ038>040-043-044-047-048-072-021915- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 305 PM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 1, 8:26 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
826 PM EDT Thu Apr 1 2021
NYZ025-044-055-056-PAZ038-039-020100-
Cortland-Tioga-Broome-Tompkins-Susquehanna-Bradford-
826 PM EDT Thu Apr 1 2021
...A QUICK BURST OF SNOW WILL AFFECT WESTERN BROOME...CORTLAND...
TIOGA...EASTERN TOMPKINS...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN
BRADFORD COUNTIES...
At 821 PM EDT, a batch of brief yet heavy snow was located along a
line extending from Preble to Ithaca to near Litchfield. Movement
was southeast at 25 mph, towards the Interstate 81 corridor.
With loss of daylight, roads that were previously wet may now get a
quick coating of slush or snow, especially at higher elevations and
on exposed surfaces like bridges and overpasses. Visibility may also
rapidly drop to under a half mile during this batch of snow.
Locations impacted include...
Vestal, Cortland, Johnson City, Endicott, Barton, Sayre, Maine,
Waverly, Owego and Athens.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4195 7656 4262 7628 4262 7627 4277 7622
4278 7608 4267 7588 4236 7585 4165 7614
4165 7620 4162 7621
TIME...MOT...LOC 0021Z 314DEG 21KT 4273 7616 4198 7647
MDPSpecial weather statement, Apr 1, 9:03 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Binghamton NY 903 PM EDT Thu Apr 1 2021 NYZ044-045-055-056-PAZ038-039-043-020200- Chenango-Cortland-Tioga-Broome-Wyoming-Susquehanna-Bradford- 903 PM EDT Thu Apr 1 2021 ...A QUICK BURST OF SNOW WILL AFFECT BROOME...SOUTHERN CORTLAND...EASTERN TIOGA...SOUTHWESTERN CHENANGO...WESTERN SUSQUEHANNA...EASTERN BRADFORD AND NORTHERN WYOMING COUNTIES... At 858 PM EDT, an area of heavy snow was located along a line extending from southern Cortland County through eastern Tioga and eastern Bradford Counties. Movement was southeast at 25 mph, crossing the Interstate 81 Corridor. With loss of daylight, roads that were previously wet may now get a quick coating of slush or snow, especially at higher elevations and on exposed surfaces like bridges and overpasses. Visibility may also rapidly drop to under a half mile during this batch of snow. Locations impacted include... Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine, Rush, Tunkhannock and Nanticoke. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow covered roads. Slow down and allow extra time when traveling. LAT...LON 4178 7638 4264 7600 4239 7551 4145 7593 TIME...MOT...LOC 0058Z 315DEG 22KT 4259 7595 4179 7631 MDP
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:26 PM EDT | Special Weather Statement | BGM | Cortland, Tioga | 34 min |
| Apr 1, 9:31 PM EDT | Special Weather Statement | BGM | Cortland | 29 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.